Alert archive / Alabama / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 11, NWS Birmingham, AL

March 12, 2002Russell County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Mar 12, 2002, 1:26 PM CST for Russell County, Alabama. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 12, 2002, 1:26 PM CST (19:26 UTC)
Expired
Mar 12, 2002, 2:15 PM CST
In force
49 min
Issued by
NWS Birmingham, AL
Area
Whole counties

County Russell County, AL

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 7.4 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2002-03-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2002-03-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 300 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
650 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
300 m²/s²
0-3 km storm-relative helicity
390 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 121926
SVRBHM
ALC113-122015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
125 PM CST TUE MAR 12 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RUSSELL COUNTY IN SOUTHEAST ALABAMA

* UNTIL 215 PM CST

* AT 125 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES SOUTH OF HURTSBORO...MOVING NORTHEAST
  AT 45 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM 
INCLUDE...RUTHERFORD...HATCHECHUBBEE...AND SEALE.

LARGE HAIL IS LIKELY WITH THIS STORM. IF YOU ARE IN THE PATH OF THIS
STORM...MOVE INSIDE...AND STAY AWAY FROM WINDOWS.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1, 800, 8 5 6, 0 7 5 8.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 12, 11:30 AM CST, 1 hour 56 minutes earlier.

Area forecast discussion, Mar 12, 11:30 AM CST, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
1130 AM CST TUE MAR 12 2002

LATEST WATER VAPOR SATELLITE LOOP INDICATES UPPER LOW MOVING INTO SW
MS ATTM...AND PROJECTED MOVEMENT ALMOST DUE EAST. SURFACE
REFLECTION OF UPPER SYSTEM JUST SLIGHTLY SOUTHEAST BETWEEN MSY AND
MCB. INVERTED TROUGH STRETCHES NE ACROSS TN VLY WITH WARM FRONT
ACROSS SOUTHERN THIRD OF AREA.

LINE OF CONVECTION SEEN ON LOCAL RADARS NEAR GADSDEN...SOUTHWARD
TO THE GULF COAST. STRONGEST ACTIVITY FROM MGM SOUTHWARD INTO WARM
SECTOR. POSSIBILITY OF ADDITIONAL DEVELOPMENT THIS AFTERNOON AS
COLD POCKET MOVES INTO THE AREA FROM THE WEST.

WILL ADJUST THE TEMPS SLIGHTLY ALL AREAS. POPS WILL BE LOWERED A BIT
FOR AREAS W AND NW AND INCREASED SE. WILL ALSO MENTION HEAVY
RAINFALL SE. UPDATE OUT SHORTLY.

.BHM...NONE.

75

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 12, 11:38 AM CSTSevere Thunderstorm WarningBMXMontgomery37 min
Mar 12, 12:11 PM CSTSevere Thunderstorm WarningBMXMontgomery64 min
Mar 12, 12:26 PM CSTSevere Thunderstorm WarningBMXPike64 min
Mar 12, 12:37 PM CSTSevere Thunderstorm WarningBMXTallapoosa53 min
Mar 12, 12:57 PM CSTSevere Thunderstorm WarningBMXBarbour33 min
Mar 12, 1:12 PM CSTSevere Thunderstorm WarningBMXBullock33 min
Mar 12, 2:23 PM CSTSevere Thunderstorm WarningBMXChambers22 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.